New Mexico, 2016

High Wind in New Mexico, May 5, 2016

May 5, 2016 · NWS ABQ · 1 event in 1 county or zone

A dry thunderstorm developed near Glenwood around 7 pm MDT then weakened as it moved overhead. A resident in the area reported the downburst winds peaked at 65 mph at 725 pm MDT.

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A dry thunderstorm developed near Glenwood around 7 pm MDT then weakened as it moved overhead. A resident in the area reported the downburst winds peaked at 65 mph at 725 pm MDT. These strong winds blew cement tiles off the roof of his home.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 5, 4:39 PM MST, 1 hour 44 minutes earlier.

Area forecast discussion, May 5, 4:39 PM MST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
539 PM MDT THU MAY 5 2016

.AVIATION...
00Z TAF CYCLE
LINE OF SHOWERS NEAR THE AZ BORDER WILL CONTINUE TO MOVE NORTHWARD
THRU THE EVENING HOURS...IMPACTING KGUP AND POTENTIALLY KFMN. A
STRAY LIGHTNING STRIKE IS ALSO NOT OUT OF THE QUESTION. WINDS MAY
BRIEFLY INCREASE AND BECOME ERRATIC AS THE SHOWERS MOVE THRU.
OTHERWISE...AMBIENT BREEZY CONDITIONS ACROSS WESTERN AND CENTRAL
NM WITH GUSTS NEAR 25KT WILL DIMINISH LATE TONIGHT. WINDS WILL
INCREASE FURTHER ON FRIDAY AREAWIDE...WITH GUSTS NEAR 35-40KT
LIKELY.

34

&&

.PREV DISCUSSION...258 PM MDT THU MAY 5 2016...
.SYNOPSIS...
THE WARMEST WEATHER SO FAR THIS SPRING IS IN PLACE ACROSS MUCH OF
THE STATE TODAY. TEMPERATURES WILL REMAIN ABOVE NORMAL IN CENTRAL
AND EASTERN NEW MEXICO SATURDAY WHILE CONDITIONS BEGIN TO COOL OVER
THE WEST. SOUTHWEST WINDS WILL BE NOTABLY STRONGER FRIDAY AND AGAIN
SATURDAY. A COUPLE THUNDERSTORMS ARE POSSIBLE ACROSS EASTERN NEW
MEXICO FRIDAY EVENING. ANOTHER STORM SYSTEM WILL ARRIVE SATURDAY
NIGHT THROUGH TUESDAY WITH COLDER AIR...BREEZY WEST TO NORTHWEST
WINDS...AND SCATTERED SHOWERS ACROSS THE NORTH.

&&

.DISCUSSION...
LATEST 20Z LAPS DATA SHOWS CONDITIONS DESTABILIZING WITHIN AN AXIS
FROM FAR NE ARIZONA INTO WEST CENTRAL NM AROUND GALLUP. VISIBLE SAT
IMAGERY IS FOLLOWING SUIT WITH CONVECTIVE CLOUD FEATURES NOTED IN A
BAND SOUTHEASTWARD INTO CATRON COUNTY. A COUPLE LIGHT ECHOES ARE
SHOWING UP ON RADAR AND THIS IS EXPECTED TO EXPAND THROUGH SUNSET.
GUSTY WINDS/VIRGA BOMBS ARE THE MAIN THREAT AS 700MB DEWPOINT
DEPRESSIONS AND DCAPE VALUES ARE HIGH. MODEL QPF TRENDED BELOW A
TENTH SO LOWERED CHANCES EVEN MORE FOR THIS EVENING. MIN TEMPS
WILL BE 5 TO 15F ABOVE NORMAL OVERNIGHT AS INCREASINGLY S/SW FLOW
ALOFT SLIDES EAST BEHIND THE DEPARTING H5 RIDGE AXIS.

THE MAIN HIGHLIGHT FRIDAY STILL APPEARS TO BE WINDY CONDITIONS AS
700-500MB LAYER WINDS PUSH 45KT. WIND ADVISORIES ARE STILL ON TARGET
FOR A FEW ZONES IN THE WEST. IN THE EAST...LOW CONFIDENCE DRYLINE
SHOWERS AND STORMS ATTEMPT TO POP AROUND THE PECOS VALLEY FROM NEAR
SANTA ROSA SOUTHWARD DURING THE EVENING. ONLY SLIGHT CHANCES ARE
WARRANTED. WINDS REMAIN ELEVATED FRIDAY EVENING MOST AREAS AS A
LARGE SCALE UPPER TROUGH PRESSES EAST INTO ARIZONA AND 700-500MB
LAYER WINDS INCREASE TO 55KT.

SATURDAY WILL FEATURE COLD ADVECTION ACROSS THE WEST AND CONTINUED
WARMTH AND WINDY CONDITIONS IN THE EAST. A FEW SHOWERS AND STORMS
ARE POSSIBLE ACROSS THE NORTH AND WEST BUT MODELS HAVE TRENDED EVEN
DRIER. THE OVERALL SCENARIO FOR SUNDAY THRU TUESDAY WILL HIGHLIGHT
COLDER TEMPS...CHILLY BREEZES...AND A FEW SHOWERS WITH HIGH TERRAIN
SNOW. THE 12Z GEFS AND SREF ARE SLOWER THAN THE OPERATIONAL RUNS
WITH THE TROUGH AXIS SUNDAY AND SUNDAY NIGHT. THIS DOESNT REALLY
CHANGE THE OVERALL PATTERN BUT WILL THROW IN SOME PRECIP TIMING
AND COVERAGE ERRORS ALONG AND NORTH OF I-40 INTO MONDAY.

A SLOW WARMING TREND IS LIKELY WEDNESDAY AND THURSDAY AS THE FLOW
ALOFT BACKS TO ZONAL. A COUPLE BACK DOOR FRONTAL SURGES ARE NOTED
NEXT WEEK THAT MAY ENHANCE SOME SHOWER/STORM COVERAGE ALONG THE TX
STATE LINE THROUGH THE END OF THE WEEK.

GUYER

&&

.FIRE WEATHER...
STRONG UPPER LOW WILL GRADUALLY BREAK THE CURRENT UPPER LEVEL RIDGE
DOWN DURING THE NEXT COUPLE OF DAYS. THIS MEANS INCREASED WIND AND
SOME FIRE WEATHER HIGHLIGHTS OR RED FLAG ISSUANCES. DECIDED TO
UPGRADE CURRENT WATCH FOR FRIDAY TO A WARNING. THIS INCLUDES ZONES
109/107/106. BASED ON A VARIETY OF FUEL DRYNESS PRODUCTS DECIDED TO
NOT ISSUE FOR ZONE 105 OR THE NW MTNS DUE TO RECENT ABUNDANT
MOISTURE AND SOME GREENUP CONSIDERATIONS. EITHER WAY...STRONG
WIND...LOW HUMIDITY AND AN UNSTABLE ATMOSPHERE WILL IMPACT MUCH OF
THE WESTERN HALF OF THE FORECAST AREA FRI AFTERNOON TO EARLY
EVENING. ATMOSPHERIC DRY SLOT SHOULD ALSO BE SQUARELY FOUND OVER
SOUTHERN/SOUTH CENTRAL PORTIONS OF THE FORECAST AREA FRI.

IT SHOULD ALSO BE MENTIONED THAT HIGHER BASED SHOWERS AND A FEW
CLOUD TO GROUND LIGHTNING STRIKES WILL BE POSSIBLE ACROSS
WESTERN/CENTRAL AREAS REST OF THIS AFTERNOON INTO THE EVENING
HOURS. STRONG DOWNDRAFT WIND WOULD BE THE MAIN CONCERN.

DECIDED TO ISSUE A FIRE WEATHER WATCH SATURDAY DUE TO THE COMPLETION
OF THE BREAK DOWN OF THE UPPER RIDGE. THE STRONG WINDS/LOW HUMIDITY
AND AN UNSTABLE ATMOSPHERE ALIGN MOST ACROSS THE EASTERN TIER OF THE
AREA SO WENT WITH JUST ZONES 104/108. SOIL MOISTURE VALUES NOT AS
CRITICAL ACROSS NE AREAS BUT CONTINUED DRYING DUE TO SUNSHINE/LOW
HUMIDITY SHOULD BRING FIRE DANGER READINGS BACK INTO A HIGHER
CATEGORY. ONLY CAVEAT IS GREENUP. DONT HAVE A GREAT FEEL FOR GREENUP
ACROSS THE NE. DUE TO THE LONGER DURATION CRITICAL CONDITION
EVENT...DECIDED TO INCLUDE ZONE 104. WINDS WONT BE NEARLY AS STRONG
ACROSS WESTERN/CENTRAL AREAS COMPARED TO FRIDAY. CLOUD COVER AND
SOME EMBEDDED LIGHT SHOWERS WILL BE FOUND ACROSS NW THIRD TO HALF OF
THE AREA WITH SOME HIGH BASED STORMS POSSIBLE ACROSS THE EASTERN
PLAINS LATE DAY OR EVENING. FIRE AGENCY PERSONNEL WILL NEED TO WATCH
FOR THE POTENTIAL OF LIGHTNING FIRE STARTS FROM THIS ACTIVITY.
ERRATIC STRONG DOWNDRAFTS WOULD ALSO BE POSSIBLE.

MODELS REMAIN CONSISTENT BY SHOWING THE UPPER LOW CENTERED OVER THE
CENTRAL/SOUTHERN ROCKIES. HIGH TEMPS WILL BELOW NORMAL ACROSS THE
ENTIRE AREA ALTHOUGH NEAR NORMAL ALONG THE TX BORDER. RESIDUAL GUSTY
BREEZES WOULD BE FOUND ACROSS THE AREA BUT FAVOR THE EASTERN PLAINS.
STRONG WIND/LOW HUMIDITY LINE UP FOR SEVERAL HRS ACROSS ZONE 108 BUT
DUE TO THE COOLER CONDITIONS AND HAINES 4/5 READINGS DECIDED A FIRE
WEATHER WATCH IS NOT WARRANTED. MIX OF GREENUP MAY ALSO LOW CRITICAL
CONDITIONS AS WELL. SOME WETTING SHOWERS ARE ANTICIPATED OVER THE
WESTERN/CENTRAL MTNS WITH SNOW LEVELS DROPPING TO NEAR 9000 FEET.

THE UPPER LOW WILL GRADUALLY PULL OUT OF THE AREA ON MONDAY LEAVING
SOME RESIDUAL CLOUD COVER AND COOLER TEMPERATURES. LIGHTER SHOWERS
WOULD BE FOUND ACROSS THE NORTHERN TIER OF THE AREA. A MODERATELY
STRONG MID LEVEL WIND BAND WOULD BE FOUND OVER THE AREA SO CURRENT
GRIDDED FORECAST SHOWS GUSTIER WINDS. LOCALIZED CRITICAL CONDITIONS
WILL BE POSSIBLE ALTHOUGH TEMPS WILL REMAIN NEAR TO BELOW NORMAL.

MEDIUM RANGES MODELS CONSISTENT WITH ANOTHER UPPER LOW DIVING OUT OF
CANADA AND APPROACHING THE AREA TUESDAY/WEDNESDAY. CANT RULE OUT
SOME LIGHTER SHOWERS ACROSS THE NORTH BUT OVERALL DRIER CONDITIONS
SHOULD PREVAIL. HIGH TEMPS SHOULD BE NEAR NORMAL WITH SEASONABLE RH
READINGS. VENTILATION RATES ALSO LOOK TO BE PRETTY GOOD OVER A FAIR
SHARE OF THE DAY PERIOD.

MODELS DIFFER SLIGHTLY ON HOW THE UPPER LOW EJECTS OUT OF THE
ROCKIES SO A BACK DOOR FRONT WILL BE POSSIBLE BUT UNSURE ABOUT
TIMING. THE ECMWF IS A BIT MORE PROGRESSIVE THAN THE GFS WED NIGHT
INTO THURSDAY. HARDER TO SAY ON PRECIPITATION POSSIBILITIES WITH THE
FRONT. BOTH THE GFS/ECMWF INDICATE SOME SORT OF MOIST RETURN FLOW
INTO THE EASTERN PLAINS BY FRIDAY/FRIDAY NIGHT AS THE NEXT PACIFIC
LOW DRAWS CLOSER TO THE WEST COAST.

50

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM SATURDAY MORNING THROUGH SATURDAY EVENING
FOR THE FOLLOWING ZONES... NMZ104-108.

RED FLAG WARNING FROM NOON TO 8 PM MDT FRIDAY FOR THE FOLLOWING
ZONES... NMZ106-107-109.

&&
Hazardous weather outlook, May 5, 4:31 AM MST, 13 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
531 AM MDT THU MAY 5 2016

NMZ501>540-061200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
531 AM MDT THU MAY 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

A FEW SHOWERS AND THUNDERSTORMS CAPABLE OF PRODUCING LOCALIZED
STRONG WINDS WILL BE POSSIBLE ACROSS WESTERN NEW MEXICO THIS
AFTERNOON AND EVENING. THE GREATEST POTENTIAL TO ENCOUNTER THIS
ACTIVITY WILL BE IN THE VICINITY OF THE CONTINENTAL DIVIDE
PARTICULARLY BETWEEN GALLUP AND GRANTS EXTENDING SOUTHWARD TO THE
UPPER GILA REGION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE OVER CENTRAL AND
SOUTHWEST AREAS FRIDAY AFTERNOON INTO EARLY EVENING....AS WINDS
INCREASE AHEAD OF THE NEXT STORM SYSTEM AND COMBINE WITH LOW
HUMIDITY. BREEZY TO WINDY CONDITIONS WILL LIKELY EXTEND INTO
SATURDAY BUT THE FOCUS FOR CRITICAL FIRE WEATHER CONDITIONS TO
SHIFT MORE INTO EASTERN AREAS OF THE STATE. ADDITIONALLY...AN
ISOLATED STRONG THUNDERSTORM WILL BE POSSIBLE ACROSS FAR EASTERN
NEW MEXICO LATER FRIDAY AND ACROSS THE FAR SOUTHEAST PLAINS SATURDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

41

Event by event

1 high wind. Local standard time, as filed.

High Wind, San Francisco River Valley

When
May 5, 6:23 PM MST to 6:28 PM MST
Where
San Francisco River Valley forecast zone
Measured
56 kt (64 mph) measured gust
Property damage
$1,000
Reported by
Public

Peak wind of 65 mph in Glenwood. Cement roofing tiles blown off home.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2016Every state in 2016This day in weather historyWarnings in New Mexico, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 624210.